Alert archive / Indiana / Flash Flood Warnings in 2018
Flash Flood Warning 1, NWS Northern Indiana
NWS Northern Indiana issued this flash flood warning at Jun 8, 2018, 11:46 AM EDT for Pulaski County, Starke County, Indiana. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 8, 2018, 11:46 AM EDT (15:46 UTC)
- Expired
- Jun 8, 2018, 2:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Flood severity
- None
Counties Pulaski County, IN, Starke County, IN
The radar
The Northern Indiana radar (KIWX), 92 km from the middle of the area, began a volume at 15:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 8, 11:47 AM EDT | HEAVY RAIN 2 | 1 N Denham, IN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 3.8 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 810 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 1346 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
645
WGUS53 KIWX 081546
FFWIWX
INC131-149-081845-
/O.NEW.KIWX.FF.W.0001.180608T1546Z-180608T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Northern Indiana
1046 AM CDT FRI JUN 8 2018
The National Weather Service in Northern Indiana has issued a
* Flash Flood Warning for...
Northwestern Pulaski County in northwestern Indiana...
Southwestern Starke County in northwestern Indiana...
* Until 145 PM CDT.
* At 1045 AM CDT, Doppler radar and mesonet rain gauges indicated
thunderstorms producing heavy rain across the warned area. Up to
three inches of rain have already fallen with additional rainfall
expected . Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Denham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 4119 8690 4120 8678 4119 8661 4113 8662
4110 8674 4110 8686
$$
SKIP2 follow-up statements
956
WGUS73 KIWX 081808
FFSIWX
Flash Flood Statement
National Weather Service Northern Indiana
108 PM CDT FRI JUN 8 2018
INC131-149-081845-
/O.CON.KIWX.FF.W.0001.000000T0000Z-180608T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pulaski IN-Starke IN-
108 PM CDT FRI JUN 8 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 PM CDT FOR
NORTHWESTERN PULASKI AND SOUTHWESTERN STARKE COUNTIES...
At 101 PM CDT, Doppler radar indicated more thunderstorms producing
heavy rain moving into the warned area. Up to 4 inches of rain have
fallen from earlier storms. The flash flood risk continues as these
storms move into this area and may prompt the warning to be extended.
Some locations that will experience flooding include...
Denham.
Additional rainfall amounts up to an inch are expected in the warned
area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 4119 8690 4120 8678 4119 8661 4113 8662
4110 8674 4110 8686
$$
SKIP567
WGUS73 KIWX 081838
FFSIWX
Flash Flood Statement
National Weather Service Northern Indiana
138 PM CDT FRI JUN 8 2018
INC131-149-081848-
/O.EXP.KIWX.FF.W.0001.000000T0000Z-180608T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pulaski IN-Starke IN-
138 PM CDT FRI JUN 8 2018
...THE FLASH FLOOD WARNING FOR NORTHWESTERN PULASKI AND SOUTHWESTERN
STARKE COUNTIES WILL EXPIRE AT 145 PM CDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 4119 8690 4120 8678 4119 8661 4113 8662
4110 8674 4110 8686
$$
GHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 6:28 AM EDT, 5 hours 18 minutes earlier.
Area forecast discussion, Jun 8, 6:28 AM EDT, 5 hours 18 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 628 AM EDT Fri Jun 8 2018 .SYNOPSIS... Issued at 346 AM EDT Fri Jun 8 2018 Periodic showers and storms will be possible through the weekend. A few of these storms may be strong at times with gusty winds...small hail...and locally heavy rain possible. The best chance for heavy rain and strong winds today will be along and south of highway 30. Temperatures will remain near seasonal averages with highs around 80 and lows around 60. && .SHORT TERM...(Today and Tonight) Issued at 346 AM EDT Fri Jun 8 2018 Fairly typical June-like weather anticipated for today and into the weekend. Large scale synoptic pattern characterized by high amplitude and large wavelength ridge over central NOAM that slowly drifts east before being undercut by seasonably strong Pacific jet just starting to come onshore. High latitude positioning of this ridge opens the door for several convectively-enhanced shortwaves to cut through the central CONUS and impact our area. Morning water vapor clearly shows next shortwave slated to arrive later today and bring another round of convection. This wave is fairly broad/weak and will only weaken further per latest guidance as it is ingested into longwave northeast CONUS trough. Nevertheless it will likely be just enough impetus for SCT thunderstorms today given modest moisture/instability. Mid 60s dewpoints should be easily attainable (upper 60s possible) and forecast soundings indicate little/no CIN by afternoon to prevent free convection. Expect a sporadic and disorganized convective event. 0-1km MLCAPE values of 1000-1500 J/kg could support a few stronger updrafts but they will be very "pulsey" given limited shear and lack of substantive forcing. There is virtually no flow in the lower half of the troposphere and any strong/severe wind gusts (while still possible) will depend entirely on wet microburst processes. Locally heavy rain will be the primary threat given weak flow/slow storm motion, low MBE velocities, and PW values around 1.5 inches. Though storms are possible in the entire CWA, best chances for heavy rain will be along/south of US-30 where better moisture resides. Localized flooding possible but not expecting anything widespread and our southern CWA has been relatively dry. RAP13 and HRRR have been insistent on convection developing early this morning along weak stationary boundary. There is a very weak convergence signal with around 500-1000 J/kg of MUCAPE per latest SPC mesoanalysis. Have low chance PoPs for now but it should be noted that if this early morning convection is as vigorous as hi-res CAM's indicate...it could delay and/or subdue our afternoon activity. && .LONG TERM...(Saturday through Thursday) Issued at 346 AM EDT Fri Jun 8 2018 As is typical in these patterns...forecast confidence decreases substantially beyond day1 owing to uncertainties in upstream convective trends. Periodic showers/storms anticipated through the weekend but exact timing and chances very much up in the air. Deterministic models are all over the place regarding timing and track of these subtle waves. Unfortunately this necessitates a broadbrushed approach to PoPs through early next week. A marginal severe and heavy rain threat will continue to exist given moderate instability/moisture but generally weak shear. Temps during the period will be around seasonal averages with highs around 80F and lows around 60F. Large scale pattern breaks down very quickly by Tue with rapid transition to more zonal flow. This will lead to a hot day on Tue as thermal ridge folds east but cold front arrives and brings cooler/drier conditions for Wed/Thu. Some severe possible with this cold front but timing and mesoscale details far too nebulous for any meaningful discussion at this point. && .AVIATION...(For the 12Z TAFS through 12Z Saturday Morning) Issued at 612 AM EDT Fri Jun 8 2018 Temporary lull in showers and storms continues across northern Indiana this morning. Scattered showers and storms have redeveloped over past few hours across northwest/north central Illinois. These storms appear to be developing in advance of weak upper vort max drifting across Mississippi River and in region of weak low level moisture flux convergence associated with strong theta-e gradient and weak southwesterly low level flow. Additional development is expected into NW Indiana through mid morning. May need to include tempo TSRA mention at terminals this morning given upstream trends and sufficient elevated instability. It still appears as though best chance of showers and thunderstorms will occur this afternoon into early this afternoon due to diurnal destabilization and weak convergence along stalled frontal boundary. KFWA appears to be more favorably situated to this forcing, and with moderate afternoon instability expected, will likely include TEMPO TSRA at KFWA for the afternoon hours with the 12Z TAFS. A few of these storms could be strong this afternoon with a potential of localized strong gusty winds with more developed cores/downdrafts. A good deal of uncertainty in how much of afternoon activity will persist into the evening hours, and thus will transition to VCSH mention by the 01Z-02Z timeframe. VFR conditions should prevail this period outside of any stronger showers and thunderstorms. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...AGD SHORT TERM...AGD LONG TERM...AGD AVIATION...Marsili Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 8, 3:54 AM EDT, 7 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 354 AM EDT Fri Jun 8 2018 INZ012>018-020-022>027-032>034-OHZ015-016-024-025-090900- Starke-Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White- Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay- Paulding-Putnam-Van Wert-Allen OH- 354 AM EDT Fri Jun 8 2018 /254 AM CDT Fri Jun 8 2018/ This hazardous weather outlook is for portions of northern Indiana and northwest Ohio. .DAY ONE...Today and Tonight Thunderstorms are possible today with a chance of gusty winds and small hail. Heavy rain and localized flooding are also possible with these storms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms are possible at times through Sunday. Localized heavy rain and flooding will be the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx INZ003>009-MIZ077>081-OHZ001-002-004-005-090900- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb- Berrien-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH- Defiance-Henry- 354 AM EDT Fri Jun 8 2018 /254 AM CDT Fri Jun 8 2018/ This hazardous weather outlook is for portions of southwest Michigan...northern Indiana and northwest Ohio. .DAY ONE...Today and Tonight There is a chance of thunderstorms today. Brief heavy rain is possible but severe weather is not expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance of thunderstorms through Sunday. Severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-090900- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 354 AM EDT Fri Jun 8 2018 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Today and Tonight There is a chance of thunderstorms today. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance of thunderstorms through Sunday. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
In the hours before
Special weather statement, Jun 8, 9:45 AM EDT, 2 hours 1 minute before
Special Weather Statement National Weather Service Northern Indiana 945 AM EDT FRI JUN 8 2018 INZ014>016-081430- Kosciusko-Marshall-Fulton- 945 AM EDT FRI JUN 8 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL FULTON... SOUTHWESTERN KOSCIUSKO AND SOUTHEASTERN MARSHALL COUNTIES... At 944 AM EDT, a strong thunderstorm was located near Rochester, moving east at 15 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Mentone, Walnut, Tippecanoe, Old Tip Town, Sevastopol, Tiosa and Talma. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4112 8627 4118 8628 4127 8600 4111 8599 TIME...MOT...LOC 1344Z 257DEG 15KT 4115 8622 GH
Local storm report, Jun 8, 10:12 AM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1012 AM EDT FRI JUN 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1009 AM HEAVY RAIN 3 SSW NORTH JUDSON 41.17N 86.79W
06/08/2018 M0.86 INCH STARKE IN MESONET
90 MINUTE RAINFALL.
&&The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 9:45 AM EDT | Special Weather Statement | IWX | Marshall | 45 min |
| Jun 8, 10:33 AM EDT | Areal Flood Advisory | IWX | Pulaski, Starke | 6 hr |
| Jun 8, 1:04 PM EDT | Areal Flood Advisory | IWX | Elkhart, LaGrange, Marshall, Saint Joseph, Steuben | 3 hr |
| Jun 8, 4:54 PM EDT | Special Weather Statement | IWX | Jay | 36 min |
| Jun 8, 5:31 PM EDT | Special Weather Statement | IWX | Jay | 29 min |
| Jun 8, 6:31 PM EDT | Severe Thunderstorm Warning | IWX | Grant | 44 min |
| Jun 8, 6:56 PM EDT | Special Weather Statement | IWX | Jay | 34 min |
| Jun 8, 7:16 PM EDT | Special Weather Statement | IWX | Grant | 29 min |
| Jun 8, 7:44 PM EDT | Special Weather Statement | IWX | Blackford | 31 min |
Nearby
Flash Flood Warnings in Indiana, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.